Pennsylvania, 2021Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021
August 18, 2021 · NWS CTP · 27 events in 11 counties and zones
The remnants of Tropical Storm Fred brought heavy rain and strong thunderstorms to central Pennsylvania, along with a handful of tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Fred brought heavy rain and strong thunderstorms to central Pennsylvania, along with a handful of tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 5:32 AM EST, 4 hours 1 minute earlier.
Area forecast discussion, Aug 18, 5:32 AM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
632 AM EDT Wed Aug 18 2021
.SYNOPSIS...
The remnants of Tropical Storm Fred will lift north across
Pennsylvania later today. A cut off upper low will then drift
southeast across the region late this week and through the
upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The latest operational and ensemble guidance track the remnants
of TS Fred across northwest Pa late today. The most widespread
and heaviest rainfall is expected to occur along and just to the
west of that track, with a severe weather threat along and east
of the track.
A Flash Flood Watch remains in effect for all of central PA
from Wednesday into early Thursday morning for a general 1-3
inches of rain. However, the bulk of latest guidance indicates
the greatest risk will be over roughly the northwest half of the
forecast area. Hi-res guidance still supports the idea of localized
amounts of around 5 inches where southeast flow is forced to
ascend the ridgetops of the Appalachians.
Strong low to mid level flow, combined with a moist tropical
airmass, could yield a few storms that possess transient
supercell structure this afternoon. The primary severe wx threat
will be localized damaging winds and an isolated tornado,
primarily along and to the east of the track of Fred's remnants.
Model consensus supports rain tapering off from southwest to
northeast tonight, as the remnant low lifts into upstate NY.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Surface ridging and a slightly drier air mass will work into
the region late this week. However, a cut off upper low over the
eastern Grt Lks is progged to drift southeast toward western
Pa, keeping the chance of mainly PM showers in the forecast.
GEFS and ECENS plumes support temperatures remaining a bit above
climo for late August.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Upper level trough will still be over the area through the
upcoming weekend, resulting in a daily chance for pop up
showers or a few rumbles of thunder. The best chance for
precipitation each day will be in the afternoon and early
evening.
Highs will range from the mid 70s to mid 80s, generally around
seasonal averages for mid to late August.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR continues this morning with widespread showers. A brief
lull in the showers later this morning will yield improving
conditions, but only for a short time. Thunderstorms and showers
return for the afternoon and evening hours, bringing back
MVFR/IFR conditions. Ceilings will be low and restrictions will
remain through Wednesday night.
Outlook...
Thu-Fri...Restrictions likely with rounds of showers and
isolated t-storms.
Sat-Sun...Restrictions possible with scattered showers and
isolated t-storms.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
&&
SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Lambert/Evanego/Travis
AVIATION...Gartner/Gutierrez
Hazardous weather outlook, Aug 18, 3:40 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
440 AM EDT Wed Aug 18 2021
PAZ004>006-010-011-017-024-033-037-042-190845-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga-
Sullivan-
440 AM EDT Wed Aug 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-018-019-025>028-034>036-041-045-046-049>053-056>059-063>066-
190845-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
440 AM EDT Wed Aug 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
Severe thunderstorms with damaging winds 60 mph or greater are
possible in a few spots this afternoon or early evening. An isolated
weak, short-lived tornado is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 18, 8:50 AM EST, 43 minutes before
Special Weather Statement
National Weather Service State College PA
950 AM EDT Wed Aug 18 2021
PAZ034-181445-
Bedford PA-
950 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of western Bedford
County through 1045 AM EDT...
At 950 AM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Mills, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bedford, Osterburg, Buffalo Mills, St. Clairsville, Blue Knob State
Park, Queen, Cessna, Lake Gordon, Hyndman, Schellsburg, Manns Choice,
New Paris and Blue Knob Ski Resort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 3980 7877 3983 7875 4006 7876 4008 7873
4024 7866 4026 7864 4028 7865 4033 7862
4029 7850 4025 7845 4029 7844 4027 7838
3978 7859
TIME...MOT...LOC 1350Z 189DEG 28KT 3989 7870
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertThunderstorm Wind, Bedford
- When
- August 18, 9:33 AM EST
- Where
- Bedford County, 0.59 mi W of Bedford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.020, -78.511
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Bedford.
Thunderstorm Wind, Bedford
- When
- August 18, 9:34 AM EST
- Where
- Bedford County, 0.72 mi N of Bedford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.030, -78.501
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires just north of Bedford.
Thunderstorm Wind, Blair
- When
- August 18, 10:11 AM EST
- Where
- Blair County, 2.25 mi WSW of Mc Kee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 40.356, -78.469
A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Johnstown Road near Butler Hollow Road to the west of East Freedom.
Thunderstorm Wind, Perry
- When
- August 18, 12:10 PM EST
- Where
- Perry County, 0.96 mi NNW of Shermans Dale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.332, -77.179
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Shermans Dale.
Flash Flood, Blair
- When
- August 18, 12:15 PM EST to 2:30 PM EST
- Where
- Blair County, 0.1 mi NNE of Williamsburg to 0.12 mi S of Williamsburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.471, -78.219
Numerous flooded roads reported around Williamsburg.
Flash Flood, Blair
- When
- August 18, 12:15 PM EST to 2:30 PM EST
- Where
- Blair County, 0.7 mi SE of Williamsburg to 0.76 mi SW of Robeson Extension
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.463, -78.210
The Morrisons Cove Herald reported a house foundation was washed away due to flooding leaving the structure unihabitable. Road damage was also reported along Route 866.
From https://www.mcheraldonline.com/story/2021/08/26/news/flooding-in-williamsburg-a-familiar-scene/9107.html .
Thunderstorm Wind, Clinton
- When
- August 18, 1:43 PM EST
- Where
- Clinton County, 1.48 mi NNW of Mill Hall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 41.120, -77.510
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires west of Lock Haven.
Thunderstorm Wind, Perry
- When
- August 18, 1:59 PM EST
- Where
- Perry County, 2.79 mi N of Newport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.510, -77.129
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires north of Newport.
Thunderstorm Wind, Adams
- When
- August 18, 2:24 PM EST
- Where
- Adams County, Berlin Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 39.870, -77.030
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees near the intersection of Route 30 and Route 94 east of New Oxford.
Thunderstorm Wind, York
- When
- August 18, 2:39 PM EST
- Where
- York County, 1.17 mi SW of Siddonsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.140, -76.988
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on Fileys Road west of Siddonsburg.
Thunderstorm Wind, Franklin
- When
- August 18, 3:53 PM EST
- Where
- Franklin County, 1.89 mi NW of Chambersburg Muni Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 39.992, -77.670
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires north of Chambersburg.
Thunderstorm Wind, Franklin
- When
- August 18, 4:19 PM EST
- Where
- Franklin County, 1.02 mi ENE of Weltys
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 39.753, -77.551
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Waynesboro.
Thunderstorm Wind, Cumberland
- When
- August 18, 4:35 PM EST
- Where
- Cumberland County, 0.24 mi NNW of Pine Glen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.033, -77.302
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires near Pine Grove Furnace.
Thunderstorm Wind, Mifflin
- When
- August 18, 4:37 PM EST
- Where
- Mifflin County, 0.69 mi N of Yeagertown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.640, -77.580
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Yeagertown.
Thunderstorm Wind, Perry
- When
- August 18, 4:41 PM EST
- Where
- Perry County, 1.16 mi NNW of Duncannon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.395, -77.029
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires in Duncannon.
Thunderstorm Wind, Adams
- When
- August 18, 4:43 PM EST
- Where
- Adams County, 0.77 mi WSW of Cashtown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 39.876, -77.384
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires west of Cashtown.
Thunderstorm Wind, Dauphin
- When
- August 18, 4:48 PM EST
- Where
- Dauphin County, 0.19 mi NNW of Halifax
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.472, -76.922
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Halifax.
Thunderstorm Wind, Cumberland
- When
- August 18, 5:08 PM EST
- Where
- Cumberland County, 1.4 mi E of Middlesex
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.228, -77.104
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires west of New Kingstown.
Thunderstorm Wind, Cumberland
- When
- August 18, 5:08 PM EST
- Where
- Cumberland County, 0.13 mi ESE of Mt Holly Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.120, -77.178
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Mount Holly Springs.
Thunderstorm Wind, Dauphin
- When
- August 18, 5:30 PM EST
- Where
- Dauphin County, 1.47 mi ENE of Waynesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 40.460, -76.856
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees east of Waynesville. A funnel cloud was also reported.
Thunderstorm Wind, York
- When
- August 18, 6:16 PM EST
- Where
- York County, 0.47 mi NW of Grangeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.784, -76.977
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in South Hanover.
Thunderstorm Wind, Lancaster
- When
- August 18, 6:58 PM EST
- Where
- Lancaster County, 0.36 mi E of Manheim
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.170, -76.393
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Millheim.
Thunderstorm Wind, Lancaster
- When
- August 18, 6:58 PM EST
- Where
- Lancaster County, 1.89 mi WNW of Silver Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.085, -76.460
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires southeast of Mount Joy.
Flash Flood, York
- When
- August 18, 7:00 PM EST to 9:45 PM EST
- Where
- York County, 1.66 mi SSE of Starview to 0.46 mi NE of Foustown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.028, -76.668
There were reports of multiple cars stuck in flooded roadways. PA-462 was closed in both directions between Belmont Road and Eastern Boulevard in Springettsbury Township.
PennDOT cameras showed Interstate 83 at Exit 19: PA-462 is flooded with several stranded cars (842 pm EDT).
Video of some of the flooding was found here: https://www.youtube.com/watch?v=i8Gm3007vk8 .
Thunderstorm Wind, Lancaster
- When
- August 18, 7:20 PM EST
- Where
- Lancaster County, 0.44 mi SW of Lititz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.145, -76.305
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of Lititz.
Thunderstorm Wind, Lancaster
- When
- August 18, 8:21 PM EST
- Where
- Lancaster County, 0.81 mi NNE of Willow Street
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 39.991, -76.275
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Willow Street.
Flash Flood, Lancaster
- When
- August 18, 8:25 PM EST to 11:15 PM EST
- Where
- Lancaster County, 0.84 mi SW of Wilshire Hills to 1.64 mi S of Bausman
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.062, -76.382
Water rescues reported in Lancaster city, along with numerous flooded roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Rip Current in North Carolina, August 18, 20212 deaths · 1 event
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
- Flash Flooding and Flood in West Virginia, August 18, 2021$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977186, 977188, 977191, 977821, 976336, 976338, 977824, 977823, 977825, 977598, 977851, 977607, 977606, 977608, 977609, 977829, 977610, 977826, 977827, 977611, 977830, 977846, 977849, 976340, 977848, 977850, 976350.